Turn on thread page Beta

Nerves cause stomach upset watch

    • #1
    • Thread Starter
    #1

    Whenever I am slightly nervous, anxious or worried I get an upset stomach almost instantly. I need to go to the loo all the time because it causes me to have diarrhoea and it's so annoying! What causes this? Can I stop it from happening?
    Offline

    0
    ReputationRep:
    I get this too. Not sure why it happens and I've never had an answer as I think they're still researching the signals between the brain and the bowels. Maybe you just have a weak stomach. I've stopped it from happening for a while with Yogi's Stomach Ease tea or with my IBS pills but I can't always prevent it.
    Offline

    2
    ReputationRep:
    It is simply the way we are hardwired. We've still at an evolutionary stage where anxiety makes us kick into a primitive "fight or flight" mode.
    I'm not really sure as to the extent of your "problem" but to a certain extent, no, you cannot do anything about it.
    Offline

    0
    ReputationRep:
    Classic IBS Symptoms.
    Go see a doctor and they'll give you some sound advice.

    Basically, cut down on your wheat intake (pasta etc.) and try to relax a little more when stressing (learn some techniques). Excessive wheat + stress = bad times.
    Offline

    2
    ReputationRep:
    I think it's quite normal!

    I used to always get it say before an exam or if I had to go to an interview.
    Offline

    13
    ReputationRep:
    Bowels are funny things! Stress and anxiety can cause diarrhoea. But the problem with stress and anxiety is that they self perpetuate, so the more anxious you get about getting diarrhoea the more likely it'll happen.

    It might be worth keeping a pack of Imodium instants or similar on you, perhaps not always to use them but to have them there as a back up if you feel you need it.

    (I have chronic diarrhoea thanks to a bowel disorder and I find that if I'm having a bad day even with my regular medication I tend to get anxious about it, but if I keep a few Imodium tablets in my purse I tend to not worry so much, so the situation resolves itself.)
    • #2
    #2

    Another thing is if its that bad with the anxiety then you could ask for treatment with that - medication and/or cognitive behavioural therapy/counselling/mood management, its helped me though I still get it with a panic attack and like others say you become anxious not of the situation but of having to run to the nearest loo. I didnt realise it was so common.
    Offline

    2
    ReputationRep:
    I had a dodgy stomach before a really important exam a couple of weeks ago. I think it's relatively normal, providing you go back to your norm after the exam's happened. Fight or flight much? Can cause allsorts of things.
    • #2
    #2

    (Original post by staring.space)
    I had a dodgy stomach before a really important exam a couple of weeks ago. I think it's relatively normal, providing you go back to your norm after the exam's happened. Fight or flight much? Can cause allsorts of things.
    Really is it normal, like have you had it before other than that time? I know mines worse cos i have panic attacks for things not as nerve wracking as they should be but i though the actual whole 'dodgy stomach' thing was abnormal.
    Offline

    0
    ReputationRep:
    I wouldn't say it was normal if it happens all the time and to most stressful things. If you get it every now and again then it possibly is.
    • #2
    #2

    (Original post by hannah_dru)
    I wouldn't say it was normal if it happens all the time and to most stressful things. If you get it every now and again then it possibly is.
    I know like getting it over going somewhere new isnt normal (am taking anti anxiety meds and working on these areas) but like for exams/big job interviews? Then to be fine when youve got there and doing it (though obviously still somewhat nervous) and completely unstressed afterwards?
    Offline

    13
    ReputationRep:
    i have this too, because of IBS.

    i have started new medication which really helps me.
    go to your doctor, they can give you advice and medication if needed.
    if all else fails there are other options: homeopathy and hypotherapy for example.


    dont worry, youre normal
    you just have to work out relaxation techniques.



    (RESCUE REMEDY IS GOOD FOR NERVES BTW :p: )
    • #2
    #2

    (Original post by LouisVuitton43)
    i have this too, because of IBS.

    i have started new medication which really helps me.
    go to your doctor, they can give you advice and medication if needed.
    if all else fails there are other options: homeopathy and hypotherapy for example.


    dont worry, youre normal
    you just have to work out relaxation techniques.



    (RESCUE REMEDY IS GOOD FOR NERVES BTW :p: )
    But IBS is a reaction to certain foods right? not just upset from nerves so this medication might not help?
    Offline

    13
    ReputationRep:
    (Original post by Anonymous)
    But IBS is a reaction to certain foods right? not just upset from nerves so this medication might not help?
    not neccesarily (sorry cant spell...)
    or the OP could have some food issues... she never mentioned this.
    i know if i eat a perfect diet and am nervous i can still get stomach upset.
    when i was first diagnosed i didnt see much wrong with my diet..


    if they dont have food issues then idk.
    but if its EVERY time their a little nervous then something in the bowel isnt right!
    a trip to the GP is good...
    Offline

    13
    ReputationRep:
    also, my medication doesn't go with the food i eat.

    i have them to relax my bowel.

    so technically could be good for any nervous tummy.

    but idk, a GP could give actual advice
    Offline

    14
    ReputationRep:
    Wooooah. Don't go suggesting IBS because the OP gets a dicky tummy when they're nervous. That's a normal reaction that happens to MOST PEOPLE.

    MOST PEOPLE do not have IBS.

    OP: You can avoid it trying to relax, taking loperamide tablets for the diarrhoea, not having an empty stomach and avoid coffee.
    Offline

    13
    ReputationRep:
    (Original post by Revd. Mike)
    Wooooah. Don't go suggesting IBS because the OP gets a dicky tummy when they're nervous. That's a normal reaction that happens to MOST PEOPLE.

    MOST PEOPLE do not have IBS.

    OP: You can avoid it trying to relax, taking loperamide tablets for the diarrhoea, not having an empty stomach and avoid coffee.


    i only mentioned IBS as its a possibility. if there stomach upsets are getting that bad, and that frequent then they need to see a doctor, incase something is up.


    loperamide can be a quick fix but is NOT a long term solution. if used too frequent then the bowel can become lazy, so is not really good to use on a regular basis.

    although OP does need to work on relaxing.
    Offline

    1
    ReputationRep:
    I get this too, it's really unpleasant. I had an interview on Monday, and I had the most crippling stomach pains before it, I felt as though I could have thrown up. I'm yet to find any sort of remedies, I think it's something I'll just have to endure. Perhaps you could seek help from your GP, there are drugs which can stop the bowel having spasms
    • #3
    #3

    (Original post by hannah_dru)
    I wouldn't say it was normal if it happens all the time and to most stressful things. If you get it every now and again then it possibly is.
    i don't get diarrhoea, but i need the toilet :o: when i am somewhat nervous, like when i'm running late. :cry:
    Offline

    14
    ReputationRep:
    (Original post by LouisVuitton43)
    i only mentioned IBS as its a possibility. if there stomach upsets are getting that bad, and that frequent then they need to see a doctor, incase something is up.


    loperamide can be a quick fix but is NOT a long term solution. if used too frequent then the bowel can become lazy, so is not really good to use on a regular basis.

    although OP does need to work on relaxing.
    My post wasn't aimed solely at you. Yes, if they're frequent then they should see a doctor, but if they're only when they're suffering from nerves then it's not a problem, it's normal.

    Long term use of loperamide can cause rebound constipation, yes. But not using it every now and then when you have nerves-induced upset tummy.
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: February 13, 2010
Poll
Do you want your parents to be with you when you collect your A-level results?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.